Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 30, 2018, 9:34 PM CDT for Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 1, 2018, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2767 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WGUS53 KTOP 010234
FFWTOP
KSC087-010530-
/O.NEW.KTOP.FF.W.0006.180701T0234Z-180701T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
934 PM CDT SAT JUN 30 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Jefferson County in northeastern Kansas...
* Until 1230 AM CDT.
* At 933 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Winchester.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3929 9530 3933 9535 3942 9529 3942 9518
3931 9518
$$
Bunker1 follow-up statement
607
WGUS73 KTOP 010527
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1227 AM CDT SUN JUL 1 2018
KSC087-010536-
/O.EXP.KTOP.FF.W.0006.000000T0000Z-180701T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-
1227 AM CDT SUN JUL 1 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN JEFFERSON COUNTY WILL
EXPIRE AT 1230 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
Additional rainfall will be possible early this morning with storms
moving across the area.
LAT...LON 3929 9530 3933 9535 3942 9529 3942 9518
3931 9518
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:15 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 3:15 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 315 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday) Issued at 308 PM CDT Sat Jun 30 2018 Strong to severe thunderstorms with heavy rain and strong winds are possible this afternoon and tonight, with a brief respite from the heat on Sunday. The early afternoon synoptic analysis featured a broad subtropical ridge stretching from the Mid-Mississippi River valley to the Mid-Atlantic region. A sharp northern stream H300 meridional trough axis was shifting eastward over Montana and Wyoming--with some hints of an embedded closed upper low over central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet streak and H500 shortwave were rounding the base of this trough and lifting northeastward towards the Northern Plains. Upper tropospheric undulations/gravity waves were also noted this morning emanating southward from the location of overnight convection in Nebraska, with a low to mid tropospheric outflow boundary noted on satellite, radar, and even for a short time in the Salina to Manhattan observation network, where winds veered to the north/west behind the passing boundary for a few hours this morning before the mean southerly flow became reestablished. A small MCV--remnants from earlier convection in Oklahoma, was lifting northward through central Kansas. The region of DCVA ahead of the low was helping generate isolated showers along the aforementioned outflow boundary. At the surface, a 1005 mb lee cyclone had gradually shifted off the Front Range and into far western Kansas early this afternoon, with an attendant frontal boundary arcing northeastward into SE Nebraska and NW Iowa. This quasi-stationary boundary is forecast to meander near the Kansas/Nebraska border through the rest of the day, with isentropic upglide over the boundary serving as the foci for thunderstorm development through the remainder of the afternoon/evening. Several HREF members and the HRRR have been hinting at the development of prefrontal showers and storms late this afternoon in the warm sector from north central Oklahoma to central Kansas. Have maintained slight chance to chance POPs to account for these solutions. However, the threat for more widespread showers and storms will come as the boundary sags southward overnight between 04 and 10Z. Have pushed the heaviest QPF to between 06 and 12Z timeframe in the forecast. The overall convective environment in northeast Kansas features a typical summertime setup--rich in buoyancy but lacking in deep shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC Mesoanalysis plots over the region, but with effective shear values of only 15 to 25 kts. Given the minimal inhibition, even weak lift associated with either the aforementioned outflow, MCV, or H500 wave could lead to convective initiation. For now, have focused afternoon POPs on the outflow and MCV, which already have a history of producing convection. Storm mode is also complicated by the lack of deep shear, hodograph inflection points, and weak inhibition. Multi-cell clusters/lines are most likely given this environment. Cold pools will be efficiently generated in this regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences of 25-35 C. Heavy rain will also be a threat with any training or slow moving complex with PWATs of 1.5 to 2 inches approaching the 90-99th percentile of the climatological average. The hail and tornado threat are non-zero given the possibility of isolated sustained updrafts and multiple outflow boundaries providing localized ESRH enhancements, but wind and rain look to be the two main threats. The complex as a whole should push off to the southeast Sunday morning with some residual precipitation possibly lingering in the far southeast CWA. H850 temps drop to +15 to +17C in the wake of this system for Sunday, but by Sunday night the lower tropospheric ridge will push east of the region and allow WAA to overspread NE Kansas once again. .LONG TERM...(Sunday night through Saturday) Issued at 308 PM CDT Sat Jun 30 2018 The upcoming week features a return of hot summer temperatures and few chances of precipitation. The upper tropospheric ridge slowly retrogrades westward over the course of the week; its centroid shifting from the southeast U.S. to the Four Corners region by the end of the week. This will result in highs hanging around the 90 to 95 degree mark and heat indices in the 100-105 degree range. Any precip chances come later in the week and are low/ill-timed at best. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Jun 30 2018 Showers and thunderstorms are expected to develop late this afternoon and persist through the overnight. Any showers and storms during the afternoon/evening will likely be more scattered, with the best chance for widespread restrictions coming overnight. Winds will be from the south at 10 to 20 kts today, veering to the northwest Sunday morning as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ011- 012-022>024-026-036-038>040-055-056-059. Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021- 034-035-037-054-058. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Jun 30, 7:49 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 749 PM CDT Sat Jun 30 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-020100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 749 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms will be possible across east central, central and northeast KS this evening and through the tonight across. The main hazards with any storms will be damaging wind gusts, small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the evening hours. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 30, 8:39 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Topeka KS 839 PM CDT SAT JUN 30 2018 KSZ058-059-010200- Coffey-Anderson- 839 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES UNTIL 900 PM CDT... At 838 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles east of Buffalo to 3 miles southwest of Gridley. Movement was northeast at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Burlington, Colony, Westphalia and Le Roy. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3829 9555 3804 9532 3804 9596 TIME...MOT...LOC 0138Z 232DEG 24KT 3773 9562 3805 9591 Baerg
Special weather statement, Jun 30, 8:42 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT SAT JUN 30 2018
KSZ021-022-035>037-010215-
Geary-Clay-Dickinson-Riley-Morris-
842 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...SOUTHERN
RILEY...NORTHWESTERN MORRIS AND SOUTHEASTERN CLAY COUNTIES UNTIL 915
PM CDT...
At 841 PM CDT, Doppler radar was tracking an outflow boundary from
previous thunderstorms along a line extending from near Talmage to 5
miles north of White City.
Movement was north at 30 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Southwestern Manhattan, Junction City, Abilene, Ogden, Grandview
Plaza, Chapman, Solomon, Wakefield, Enterprise, White City, Milford,
Woodbine, Latimer, Talmage, Milford Lake and Moonlight.
This includes Interstate 70 between mile markers 267 and 318.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3893 9737 3896 9737 3934 9716 3910 9643
3904 9649 3904 9650 3903 9650 3866 9687
3887 9737 3891 9737 3893 9738
TIME...MOT...LOC 0141Z 200DEG 26KT 3901 9722 3887 9672
BaergLocal storm report, Jun 30, 9:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 1 NE BREMEN 39.92N 96.77W
06/30/2018 E1.25 INCH MARSHALL KS TRAINED SPOTTER
&&Special weather statement, Jun 30, 9:10 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
910 PM CDT SAT JUN 30 2018
KSZ010-022>024-038-039-055-058-010245-
Coffey-Wabaunsee-Shawnee-Pottawatomie-Riley-Jackson-Osage-Marshall-
910 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SHAWNEE...
CENTRAL WABAUNSEE...OSAGE...POTTAWATOMIE...SOUTHWESTERN JACKSON...
NORTHEASTERN COFFEY AND SOUTH CENTRAL MARSHALL COUNTIES UNTIL 945 PM
CDT...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beto Junction to near Burlingame to 4
miles south of Keene to near Alma to 3 miles south of Manhattan.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Topeka, Manhattan, Wamego, Osage City, Carbondale, Rossville, Alma,
Westmoreland, Blaine, Tecumseh, St. Marys, Richland, Dover, Silver
Lake, Auburn, Overbrook, Lyndon, Burlingame, Scranton and Onaga.
This includes the following highways...
Interstate 35 between mile markers 159 and 167.
Interstate 70 between mile markers 316 and 355.
Kansas Turnpike between mile markers 156 and 187.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3872 9590 3885 9604 3904 9650 3907 9650
3907 9658 3912 9669 3966 9649 3935 9576
3922 9562 3916 9559 3907 9560 3905 9558
3907 9555 3897 9550 3842 9551 3827 9554
TIME...MOT...LOC 0210Z 203DEG 41KT 3844 9574 3877 9588 3890 9602 3902
9633 3914 9659
BaergSpecial weather statement, Jun 30, 9:11 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
911 PM CDT SAT JUN 30 2018
KSZ040-056-059-010245-
Douglas-Franklin-Anderson-
911 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 945 PM CDT...
At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Harpe to 4 miles northeast of
Westphalia to 3 miles southeast of Waverly to near Burlingame.
Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Ottawa, Garnett, Centropolis, Pomona, Clinton, Richmond, Colony,
Williamsburg, Lone Star, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm, Harris, Clinton Lake and Globe.
This includes the following highways...
Interstate 35 between mile markers 168 and 192.
Kansas Turnpike near mile marker 189.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3804 9542 3823 9552 3904 9550 3854 9506
3804 9508
TIME...MOT...LOC 0211Z 242DEG 35KT 3790 9528 3823 9543 3836 9556 3877
9588
BaergLocal storm report, Jun 30, 9:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL BREMEN 39.90N 96.79W
06/30/2018 E2.00 INCH MARSHALL KS EMERGENCY MNGR
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 29 min |
| Jun 30, 7:28 PM CDT | Special Weather Statement | TOP | Douglas | 17 min |
| Jun 30, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 24 min |
| Jun 30, 7:55 PM CDT | Special Weather Statement | TOP | Dickinson | 35 min |
| Jun 30, 7:56 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
| Jun 30, 7:57 PM CDT | Special Weather Statement | TOP | Washington | 33 min |
| Jun 30, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 26 min |
| Jun 30, 8:08 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Jun 30, 8:32 PM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Jun 30, 8:35 PM CDT | Special Weather Statement | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 25 min |
| Jun 30, 8:39 PM CDT | Special Weather Statement | TOP | Coffey | 21 min |
| Jun 30, 8:42 PM CDT | Special Weather Statement | TOP | Dickinson, Geary | 33 min |
| Jun 30, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 25 min |
| Jun 30, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 23 min |
| Jun 30, 9:10 PM CDT | Special Weather Statement | TOP | Osage, Pottawatomie, Shawnee, Wabaunsee | 35 min |
| Jun 30, 9:11 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 34 min |
| Jun 30, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 32 min |
| Jun 30, 9:44 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Jun 30, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| Jun 30, 10:06 PM CDT | Special Weather Statement | TOP | Marshall | 24 min |
| Jun 30, 10:27 PM CDT | Areal Flood Advisory | TOP | Clay, Marshall, Riley, Washington | 3 hr |
| Jun 30, 10:30 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 30 min |
| Jun 30, 11:40 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 50 min |
| Jul 1, 12:24 AM CDT | Special Weather Statement | TOP | Republic, Washington | 36 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.